Alert archive / Maine / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Caribou, ME

January 5, 20185 counties in Maine

NWS Caribou, ME issued this wind chill advisory at Jan 5, 2018, 3:21 PM EST for 5 counties in Maine. It took effect at Jan 5, 2018, 10:02 PM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 3:21 PM EST (20:21 UTC)
In effect from
Jan 5, 2018, 10:02 PM EST
Expired
Jan 7, 2018, 9:50 AM EST
In force
36 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 82 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 12:52 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 5, 12:52 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1252 PM EST Fri Jan 5 2018

.SYNOPSIS...
The low which affected the region yesterday will lift north
toward Labrador today. High pressure will settle south of the
area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
1 PM Update...Deep low pressure continues to move away to the
north and gusty winds behind the low are resulting in continued
significant drifting snow. A few snow showers continue. Modified
cloud cover to allow for some breaks, mainly across southern
areas. Otherwise, no major changes this hour.

.Previous discussion...
The model guidance is in good agreement through the near term
period of the forecast. Continuous snow will end late this
morning with snow showers continuing through the end of the
period. Bitter cold wind chills will return tonight with some
areas hitting 35 to 40 degrees below zero.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The low associated with the major Nor'easter will be found
across Labrador Saturday as high pressure builds into the Ohio
Valley. There will be a strong pressure gradient between the low
and high which will lead to a gusty northwest wind. Sustained
wind speeds of 15 to 25 mph are expected with gusts to 35 mph.
This will lead to areas of blowing and drifting snow, especially
in open areas. Scattered snow showers are expected across
northern and western portions of the CWA. Conditions will begin
to settle down Sat night as high pressure builds to the south of
the region. Bitter cold temperatures will combine with the wind
to produce very low wind chills. Wind chill headlines will be
required Saturday into Sunday morning. Given the ongoing
advisories and warnings will hold off on add'l headlines until
they come down, but will make mention of them in the morning
statements. Wind chill warnings might be required across the
western zones. Sunday will be a cold day with increasing clouds
as low pressure moves out of Manitoba and into western Ontario
by Sunday morning and an occluded front pushes toward the area
from the west.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A warm front will lift north of the area Sun night with the chance
of snow. An area of low pressure approaching from the west will
bring a chance of snow Monday and Monday night, but at this time
it looks like perhaps a couple or few inches of snow over a 24
hour period and likely not an advisory level event. A cold
front is expected to cross the area Tuesday with the chance of
more snow showers. It now looks like any southern branch energy
remains suppressed well to the south of the area, so a major
storm system is not expected. Drier air follows for the middle
of the week with another cold front to bring the chance of snow
showers late in the week, but at this time no major storm
systems are expected Through Thursday, with the potential for a
stronger storm at the end of the week. Temperatures will
moderate to a bit above average for a change by Tuesday with
another brief shot of colder air Wednesday with moderation
Thursday ahead of the next front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Variable conditions will occur with areas of blowing
snow this afternoon. Otherwise, expect VFR/MVFR with local IFR
conditions across the north and mountains this afternoon.
Occasional MVFR conditions are possible Downeast this afternoon.
West to northwest winds will gust up to 35 to 40 mph this
afternoon, with gusty winds persisting tonight. Occasional MVFR
conditions are possible across the north and mountains tonight,
with VFR conditions Downeast.

SHORT TERM: Predominately MVFR at the northern terminals
Saturday, although in any snow showers and areas of blowing snow
periods of IFR and briefly LIFR are possible for short periods
of time. Predominately VFR at the Downeast terminals Saturday
with short periods of MVFR possible in blowing snow. MVFR to VFR
Saturday night into Sunday at the northern terminals. Conditions
will likely lower to MVFR and eventually IFR late Sun night and
Monday in areas of snow.

&&

.MARINE...
NEAR TERM: A Gale Warning remains in effect across the waters
through tonight. A Freezing Spray Advisory also remains in
effect through tonight. Visibilities could be reduced in snow
showers this afternoon into tonight.

SHORT TERM: Gales are expected Saturday with conditions to ease
to small craft advisory levels by Saturday night into Sunday.
Moderate to heavy freezing spray expected by late tonight into
Saturday night and for now a freezing spray advisory has been
issued, but might need to be upgraded by late Sat night.

&&

.CLIMATE...
A total of 13.0" of snow was observed at Caribou yesterday.
This breaks the record snowfall for January 4th of 10.5", set in
1988. A total of 18.3" of snow was observed yesterday at Bangor.
This breaks the old record of 8.5", set in 2003.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 5 PM EST this afternoon for
     MEZ001>006-010-011-015>017-029>032.
MARINE...Freezing Spray Advisory until 1 AM EST Saturday for ANZ050>052.
     Gale Warning until 7 PM EST Saturday for ANZ050>052.

&&

Near Term...Norton/MB
Short Term...CB
Long Term...CB
Aviation...Norton/CB
Marine...Norton/CB
Climate...CB
Hazardous weather outlook, Jan 5, 3:18 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
318 PM EST Fri Jan 5 2018

MEZ002-005-006-011-015>017-029>032-062030-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
318 PM EST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine and Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-062030-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
318 PM EST Fri Jan 5 2018

...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-062030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 PM EST Fri Jan 5 2018

...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 9 PM THIS EVENING TO
3 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 5, 12:35 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
1235 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     SNOW             6 N MILLINOCKET         45.74N  68.73W
01/05/2018  M18.0 INCH       PENOBSCOT          ME   TRAINED SPOTTER

1229 PM     SNOW             PRINCETON               45.22N  67.57W
01/05/2018  E14.0 INCH       WASHINGTON         ME   PUBLIC

&&

EVENT NUMBER CAR1800169
EVENT NUMBER CAR1800170

MM
Local storm report, Jan 5, 12:47 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
1247 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     SNOW             7 SSE SPRINGFIELD       45.31N  68.07W
01/05/2018  M11.0 INCH       PENOBSCOT          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1800171

MM
Local storm report, Jan 5, 1:00 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
100 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     SNOW             2 NE FORT FAIRFIELD     46.79N  67.80W
01/05/2018  E18.0 INCH       AROOSTOOK          ME   TRAINED SPOTTER

1255 PM     SNOW             HOLDEN                  44.75N  68.68W
01/05/2018  E15.0 INCH       PENOBSCOT          ME   PUBLIC

            LOW PRESSURE READING OF 968 MB.

&&

EVENT NUMBER CAR1800172
EVENT NUMBER CAR1800173

JAH
Local storm report, Jan 5, 1:21 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
121 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     SNOW             CARIBOU - WFO           46.87N  68.01W
01/05/2018  M18.8 INCH       AROOSTOOK          ME   COOP/RIVER

&&

EVENT NUMBER CAR1800174

MM
Local storm report, Jan 5, 2:08 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
208 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     SNOW             1 W ROQUE BLUFFS        44.61N  67.49W
01/05/2018  M6.0 INCH        WASHINGTON         ME   TRAINED SPOTTER

0205 PM     SNOW             PERHAM                  46.84N  68.20W
01/05/2018  E20.0 INCH       AROOSTOOK          ME   PUBLIC

0206 PM     SNOW             SHERMAN                 45.87N  68.42W
01/05/2018  M20.5 INCH       AROOSTOOK          ME   PUBLIC

0207 PM     SNOW             1 SW EAST MACHIAS       44.73N  67.40W
01/05/2018  M8.0 INCH        WASHINGTON         ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1800175
EVENT NUMBER CAR1800176
EVENT NUMBER CAR1800177
EVENT NUMBER CAR1800178

MM
Local storm report, Jan 5, 3:04 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
304 PM EST FRI JAN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             2 SSW BREWER            44.77N  68.78W
01/05/2018  M12.0 INCH       PENOBSCOT          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1800179

MM

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:19 PM ESTSpecial Weather StatementCARHancock, Penobscot56 min
Jan 4, 9:53 PM ESTSpecial Weather StatementCARPenobscot52 min
Jan 4, 11:47 PM ESTSpecial Weather StatementCARWashington73 min
Jan 5, 3:04 AM ESTGale WarningCAR45 hr
Jan 5, 3:04 AM ESTHeavy Freezing Spray AdvisoryCAR12 hr
Jan 5, 3:36 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington12 hr
Jan 5, 3:21 PM ESTWind Chill WarningCARAroostook, Penobscot, Piscataquis, Somerset42 hr
Jan 5, 3:22 PM ESTHeavy Freezing Spray WarningCAR43 hr

Nearby

Wind Chill Advisories in Maine, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.